Fatal toxic epidermal necrolysis in autoimmune polyglandular syndrome type I.
|J Endocrinol Invest. 2004 May;27(5):475-9.|
Porzionato A, Zancaner S, Betterle C, Ferrara SD.
Department of Environmental Medicine and Public Health, Forensic Toxicology and Antidoping Unit, Section of Legal Medicine, University of Padua, Padua, Italy.
Autoimmune polyglandular syndrome Type I (APS I) is a disorder defined by the presence of at least two of the following diseases: Addison's disease, hypoparathyroidism, and chronic mucocutaneous candidiasis. We present the case of a 45-yr-old woman, affected by APS I, in chronic treatment with betamethasone. She was referred to a Division of General Medicine for jaundice, ascites and peripheral edema attributed to worsening of pre-existing autoimmune chronic hepatitis. During hospitalization, the following drugs were given: Amoxicillin/Clavulanic acid and Levofloxacin for bronchopneumonia, Furosemide and Canreonate for renal impairment, Pantoprazole for gastric protection, and Itraconazole for oral candidiasis. After about a month, she developed widespread, sheet-like, epidermal detachment, with painful lesions of the conjunctiva, lips and mouth. Toxic epidermal necrolysis (TEN) was diagnosed, and the patient was transferred to a Burn Center, where she died 10 days after the first onset of cutaneous rash. Autoptic and histopathological findings (epidermal necrosis and detachment, lymphomonocytic infiltration of the dermis) confirmed the clinical diagnosis. TEN is a usually drug-induced cutaneous inflammatory disorder characterized by extensive epidermal detachment and frequent mucosal involvement. It has also been associated with immuno-mediated disorders (HIV infection, graft-vs-host disease, systemic lupus erythematosus, mixed essential cryoglobulinemia), in keeping with immuno-mediated pathogenesis. We present, to our knowledge, the first report of TEN in a patient with APS I, and suggest that some pathogenetic mechanisms of APS I are shared with TEN. We stress how such a disease can occur in an autoimmune syndrome, even during corticosteroid treatment.
PMID: 15279083 [PubMed - in process]